Page 1 of 7

Unfortunate side effect from melatonin.

Posted: Sat May 26, 2018 5:08 am
by mountaineermd
I recently developed persistent watery diarrhea(5-10x per day). I had been eating grapefruit which I stopped , and then cut out all my suppliments except 1mg of melatonin. The diarrhea persisted without relief, so I assumed I must have giardiasis. After a negative culture, I stumbled upon a web site/blog of testimonials relating my exact experience following melatonin. I stopped the melatonin, and after about a week it stopped. The whole episode lasted about 5 weeks. I know that this is an uncommon side effect from melatonin, but if you get it, the only solution is to stop the melatonin, and be patient. According to the blog, it can take up to six weeks to resolve. Robert Johnson MD

Re: Unfortunate side effect from melatonin.

Posted: Sat May 26, 2018 6:20 am
by mountaineermd
I posted this in hopes of providing useful information for those who suffer from persistent watery diarrhea. Many of the people who where relating their experience, had undergone stool cultures, colonoscopy, biopsy, and treatment for irritable bowel syndrome. IF you are taking melatonin and develop persistent watery diarrhea, try stopping the melatonin and be patient( 1 to 6 weeks).

Re: Unfortunate side effect from melatonin.

Posted: Sat May 26, 2018 7:21 am
by slacker
mountaineermd wrote:I recently developed persistent watery diarrhea(5-10x per day).


Great heads up. How long had you been on the melatonin before the diarrhea started?

Re: Unfortunate side effect from melatonin.

Posted: Sat May 26, 2018 8:15 am
by mountaineermd
I had been taken 1 or 2 mg of melatonin at bed time for about 5 or 6 weeks. The diarrhea was worse in the morning, The web site I discovered was HealingWell.com, search melatonin and diarrhea. I must admit, melatonin was the last thing I would have thought would cause diarrhea. And since it took about a week to resolve after stopping the melatonin, I am glad that I had read the testimonials from others who had already gone through the experience.

Re: Unfortunate side effect from melatonin.

Posted: Wed Dec 19, 2018 8:24 am
by Joe1016
Thanks for the post. I had the same symptoms. I sympathize with anyone that has gone through similar issues. I stopped taking melatonin and in about a week I have started to feel better. If I had not found this great site I also would have been put through unnecessary tests. Again thanks and I hope this helps others.

Re: Unfortunate side effect from melatonin.

Posted: Wed Dec 19, 2018 9:59 am
by CarrieS
Hello Joe1016!
I'd like to extend a warm welcome to the APOe4.Info community. Great News that you were able to find information on this site that helped you resolve an unusual symptom. Mindfulness and experimentation are so important to help us figure out what works for our unique bodies. Your curiosity and openness to learning new skills, topics and knowledge is such a precious gift to have and will be a great benefit to you as you navigate the information in this site. When you get a moment, we'd love to know more about you and what brought you here by posting an entry in My Stories.

Re: Unfortunate side effect from melatonin.

Posted: Wed Dec 19, 2018 5:20 pm
by Gillyp
I'd also like to welcome you to our community Joe1016 and thank you for sharing your experience with us. It's certainly helpful to know that Melatonin might be a cause of digestive issues. It sounds as if you've already found lots of useful information on the website. There's certainly so many different topics to get into. I think it's wonderful when we can share in this way and learn from each other. I look forward to reading future posts from you. Once again, a warm welcome.

Re: Unfortunate side effect from melatonin.

Posted: Thu Jan 03, 2019 1:16 pm
by Running
Oh my gosh! I went through a few weeks of serious digestive issues. I tried anti-diarrhea medications, probiotic yogurts, BRATT diet, etc. Nothing was helping. I was ready to go to the doctor fearing I had a SERIOUS health issue. Then I recalled the only thing new to my regiment was Melatonin. My on line search brought up these posts. I stopped the Melatonin and within 5 days things were operating as normal. Thanks so much!

Re: Unfortunate side effect from melatonin.

Posted: Thu Jan 03, 2019 3:38 pm
by floramaria
Running wrote:Oh my gosh! I went through a few weeks of serious digestive issues. I tried anti-diarrhea medications, probiotic yogurts, BRATT diet, etc. Nothing was helping. I was ready to go to the doctor fearing I had a SERIOUS health issue. Then I recalled the only thing new to my regiment was Melatonin. My on line search brought up these posts. I stopped the Melatonin and within 5 days things were operating as normal. Thanks so much!


Happy this information was useful to you.

Re: Unfortunate side effect from melatonin.

Posted: Thu Jan 03, 2019 4:15 pm
by Chameleon
Hi Running,

Welcome to the APOE4 community! Glad you have joined us. I have to admit I had not heard of melatonin causing these issues. It is great that you were able to use information on this site to help you.

If you are interesting in more sleuthing there is a Primer and a Wiki that contain other great information.

Many members also tell their story in the Our Stories forum so please feel free to share more of your background with us. Again welcome to the group!